Format

Send to

Choose Destination
Clin Toxicol (Phila). 2016;54(2):158-60. doi: 10.3109/15563650.2015.1122793. Epub 2015 Dec 22.

Prolonged hypoglycemia after a suicidal ingestion of repaglinide with unexpected slow plasma elimination.

Author information

1
a Poison Information Center VIZ-Freiburg, Center of Pediatrics and Adolescent Medicine , University Medical Center Freiburg , Freiburg im Breisgau , Germany ;
2
b Institute of Forensic Medicine, Medical Center , University of Freiburg , Freiburg im Breisgau , Germany.

Abstract

CONTEXT:

Repaglinide is a short-acting insulin secretagogue with high interindividual variability in pharmacokinetics due to genetic polymorphisms. Little is known about repaglinide overdoses, both with respect to pharmacokinetics and appropriate management. Given its short serum half-life of less than 1 h, hypoglycemic effects of repaglinide are expected to cease within a few hours post-ingestion.

CASE DETAILS:

A 15-year-old girl ingested 10.5 mg of repaglinide in a suicide attempt. Few hours later, she developed a strong food craving, nausea, abdominal pain, and a headache. The lowest recorded serum glucose was 44 mg/dl (2.4 mmol/l) 14 h post-ingestion. Using liquid chromatography-mass spectrometry, we detected repaglinide serum levels of 5.3, 2.6, and 1.0 ng/ml at 14, 20, and 26 h post-ingestion, respectively.

DISCUSSION:

This case illustrates that in the context of overdose, repaglinide can lead to prolonged hypoglycemia. We therefore recommend glucose monitoring and observation for 24 h in all patients who remain hypoglycemic or show symptoms of hypoglycemia for an unusually long period of time.

KEYWORDS:

Diabetes; genetics; intoxication

PMID:
26692235
DOI:
10.3109/15563650.2015.1122793
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center